Thunderstorm Wind, Austin
- When
- May 22, 3:19 PM CST
- Where
- Austin County, 2.07 mi S of Burleigh
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 29.890, -96.150
Power lines were downed.
An afternoon severe thunderstorm produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
An afternoon severe thunderstorm produced some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 22, 3:02 PM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 402 PM CDT Tue May 22 2018 .DISCUSSION... Afternoon showers and storms today, but today mainly limited to the seabreeze and near an outflow boundary from yesterday's action at the northern edge of our area. Some patchy fog in rural areas should crop up again tonight, with another day of isolated to scattered convection tomorrow near the seabreeze. Expect a warming trend into the weekend, which - depending on how things play out with the area of disturbed weather moving from the Caribbean into the Gulf - could continue straight on into early next week. .NEAR TERM [Through Tonight]... Showers and storms again today - but are more subdued than the past two days. Most activity is happening near the seabreeze, and what looks to be an outflow boundary from yesterday's storms at the far northern edge of our area of responsibility. Cores have been getting to 1-2 inches per hour of instantaneous rain rate, and though they aren't moving quickly, they're dragging just enough to keep totals from getting excessive. The heaviest rain today has been in a very rural corner of Matagorda County. Fortunately, the portions of Harris and Montgomery counties that got slammed the last two days, have largely been getting a break today. Though some urban spots show very small flares in the MRMS unit streamflow product, the area looks pretty well behaved today. Look for the scattered activity to begin winding down with the loss of heating as the sun sets, coming fully to an end later in the evening. With plenty of moisture in place, look for tonight to be another warm one. .SHORT TERM [Wednesday Through Thursday Night]... Scattered convection and warm temps can be expected the next two days as well, and again the seabreeze should be most active. For now, think that southwest of Houston may be a bit favored Wednesday afternoon, and as an upper low drifts a little bit eastward, will shift up towards Galveston Bay Thursday. However, that's fairly tentative given the relatively small and slow motions we're talking about here. .LONG TERM [Friday Through Tuesday]... The extended forecast will be very strongly influenced by the interplay of the aforementioned upper low as well as the area of disturbed weather being tracked by NHC and given a medium chance for development. As the upper low drifts eastward into the weekend, heights should rise a bit, and with it highs into the lower to mid 90s. From there...there is spread in the guidance as to the upper low's path. It could drift back our way, and allow for higher rain chances. This may also allow the surface feature to make its way further west, though at this time, even the left edge of the guidance envelope keeps any direct impact east of Texas. However, if it doesn't retrograde quite as much, heights may stay higher, and with subsidence on the edge of the...whatever...that comes out, we could get quite hot next week. Since the trend in the guidance has been to tighten some more on the north central Gulf coast, the forecast leans a little more in that direction. If this does indeed occur, we could see our first triple digit heat indices of the year sometime next week. && .AVIATION [18Z TAF Issuance]... Widely scattered to scattered showers and thunderstorms going on across the region. Storms closer to the coast putting down gusty winds and storms moving with the more efficient outflow. More moist axis from offshore through Palacios up toward Giddings on the northwest side of the mid level circulation have slow storm motions with steering. Expect storms to continue through the afternoon hours then wane quickly between 2230 and 0100z. Skies should clear out for the most part with VFR conditions overnight through a few sites mainly LBX/CXO could see some patchy fog. Brief period of MVFR ceilings possible after 11z inland. Scattered showers again redeveloping near the coast near sunrise and spreading inland in the mid morning hours similar to today. 45 && .MARINE... Onshore flow will be the norm through Sunday...typically in the 5 to 10 knot range. Land breezes could develop toward morning around Galveston Bay Thursday through Sunday. Seas of 1 to 3 feet should prevail as well through the weekend. Will need to keep an eye on any tropical development in few days in the Eastern Gulf though at this point it looks to track generally north and no impacts expected for the Upper Texas Coastal Waters. 45 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 69 90 69 90 71 / 10 10 10 20 10 Houston (IAH) 72 90 71 90 73 / 10 20 10 30 10 Galveston (GLS) 78 84 77 85 77 / 10 20 10 20 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && NEAR TERM...Luchs SHORT TERM...Luchs LONG TERM...Luchs AVIATION...45 MARINE...45
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 440 AM CDT Tue May 22 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-230945- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 440 AM CDT Tue May 22 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today. Brief, but locally heavy rain will be possible with a few of the stronger storms. The storms are expected to end during the early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The warmer than normal afternoon temperatures are expected continue through the upcoming week. Heat index values could reach 100 degrees by the end of the week. Because of how early in the year this heat is occurring, residents are urged to take precautions for heat illness. These include taking frequent breaks if working outdoors, wearing lightweight and loose-fitting clothing and drinking plenty of water. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-230945- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 440 AM CDT Tue May 22 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Houston/Galveston TX 345 PM CDT TUE MAY 22 2018 TXZ211-212-222115- Waller TX-Austin TX- 345 PM CDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUSTIN AND SOUTHWESTERN WALLER COUNTIES UNTIL 415 PM CDT... At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over San Felipe, or near Sealy, moving northwest at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sealy, San Felipe, Pattison and Monaville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2981 9596 2970 9614 2987 9631 3003 9607 TIME...MOT...LOC 2044Z 153DEG 10KT 2981 9609
The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
2 thunderstorm wind. Local standard time, as filed.
Power lines were downed.
Power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745915, 745916.